Texas, 2021

Hail in Texas, April 28, 2021

April 28, 2021 · NWS MAF · 2 events in 1 county or zone

An upper level low was over southern Arizona which resulted in upper|lift over West Texas. There was sufficient instability and moisture|across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over southern Arizona which resulted in upper|lift over West Texas. There was sufficient instability and moisture|across the area. There was also a cold front and dryline present.|These conditions resulted in thunderstorms that produced hail across|portions of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 1:39 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 28, 1:39 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Wed Apr 28 2021

.DISCUSSION...
An upper level low over southern Arizona will slowly move east
over the next several days. Models have come into good agreement
with a solution that is deeper and slower with the upper level low
as it moves into Texas. This will keep lift and instability over
us for a longer period of time enhancing rain chances and keeping
them in the forecast through Saturday. For today, current radar is
showing showers and thunderstorms developing east of the Pecos
River. Model guidance indicates instability will be too low for
storms to become severe, however current observations are showing
higher dewpoints than the models indicate so in reality there may
be more instability and a greater severe risk so will have to
monitor the radar closely over the next several hours. Today
should be the last day for a risk of severe weather this forecast
period thanks to cooler air advecting in behind a cold front that
is currently near the I-20 corridor decreasing the instability
enough to produce only showers and isolated storms. Rain chances
will initially be highest over the northern CWA today, then will
shift south through the weekend as the upper low center drops into
northern Mexico before lifting northeast into Central Texas. The
NAM is an outlier model being farther north with the track than
the other models and has been discounted for this forecast. Having
an upper low near the area will keep temperatures cool, below
normal in fact, through Saturday before we see significant warming
on Sunday. This warming will be tempered somewhat due to another
upper trough moving into the desert southwest early next week
keeping heights relatively low. Therefore the widespread 90+ highs
previously expected over much of the area next week are now
confined only to the Pecos River and Rio Grande valleys while
highs most everywhere else remain in the 80s.

Hennig

&&

.FIRE WEATHER...
Critical RHs are collocated with 10-20 mph 20ft winds stretching
from the Guadalupe and Delaware Mountains down to the Presidio
Valley and Big Bend region where critical. A Fire Danger Statement
is in effect for these areas this afternoon and evening. Some
thunderstorms are expected to develop this evening and overnight,
which could result in brief heavy rain, lightning strikes, and
gusty and erratic winds. After today, fire weather conditions will
decrease as moisture returns and temperatures drop below normal.
The next fire weather day looks to be on Sunday when critical RHs
returns across the western half of our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  63  52  69 /  50  60  50  20
Carlsbad                       47  62  47  71 /  50  70  50  20
Dryden                         59  75  57  75 /  30  20  20  30
Fort Stockton                  53  65  51  70 /  20  50  40  30
Guadalupe Pass                 43  56  47  64 /  30  60  50  30
Hobbs                          48  62  46  70 /  60  70  50  20
Marfa                          39  64  40  66 /  10  50  30  40
Midland Intl Airport           53  63  52  70 /  50  60  50  20
Odessa                         52  63  50  70 /  50  60  60  20
Wink                           51  65  50  73 /  40  70  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

88/10
Hazardous weather outlook, Apr 28, 12:56 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Wed Apr 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
156 PM CDT Wed Apr 28 2021 /1256 PM MDT Wed Apr 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and tonight. Lightning will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 28, 3:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Wed Apr 28 2021

TXZ051-052-282200-
Martin TX-Howard TX-
413 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND
SOUTHEASTERN MARTIN COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 14 miles northeast of Greenwood, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Stanton, Forsan, Lomax, Big Spring Country Club, Big
Spring McMahon-Wrinkle Airpark, Stanton Municipal Aiport and Elbow.

This includes Interstate 20 between mile markers 151 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10188 3229 10189 3236 10139 3209 10136
TIME...MOT...LOC 2112Z 264DEG 18KT 3220 10176

29

The radar

The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Howard

When
April 28, 3:45 PM CST to 3:50 PM CST
Where
Howard County, 1 mi S of Big Spring
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.236, -101.470

A thunderstorm produced lots of quarter to half dollar sized hail near Big Spring, TX.

Hail, Howard

When
April 28, 3:49 PM CST to 3:54 PM CST
Where
Howard County, 2 mi SE of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -101.446

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950579, 950580.